Please use this identifier to cite or link to this item:
Scopus Web of Science® Altmetric
Type: Journal article
Title: Boundary conditions for macroscale waves in an elastic system with microscale heterogeneity
Author: Chen, C.
Roberts, A.
Bunder, J.
Citation: IMA Journal of Applied Mathematics, 2018; 83(3):347-379
Publisher: Oxford University Press (OUP)
Issue Date: 2018
ISSN: 0272-4960
Statement of
Chen Chen, A. J. Roberts and J. E. Bunder
Abstract: Multiscale modelling aims to systematically construct macroscale models of materials with fine microscale structure. However, macroscale boundary conditions are typically not systematically derived, but rely on heuristic arguments, potentially resulting in a macroscale model which fails to adequately capture the behaviour of the microscale system. We derive the macroscale boundary conditions of the macroscale model for longitudinal wave propagation on a lattice with periodically varying density and elasticity. We model the macroscale dynamics of the microscale Dirichlet, Robin-like, Cauchy-like and mixed boundary value problem. Numerical experiments test the new methodology. Our method of deriving boundary conditions significantly improves the accuracy of the macroscale models. The methodology developed here can be adapted to a wide range of multiscale wave propagation problems
Keywords: micro; macro; multiscale; boundary condition; wave; centre manifold; macroscale modelling; heterogeneity; heterogeneous models
Description: Advance Access Publication on 19 March 2018
Rights: © The Author(s) 2018. Published by Oxford University Press on behalf of the Institute of Mathematics and its Applications. All rights reserved.
RMID: 0030090539
DOI: 10.1093/imamat/hxy004
Appears in Collections:Mathematical Sciences publications

Files in This Item:
There are no files associated with this item.

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.